RA

Options
Eviealice69
Eviealice69 Member Posts: 13
edited 28. Nov 2023, 14:07 in Living with arthritis

Hi

Ive joined the community to get support and advice from other RA sufferers and the Versus arthritis team. I was diagnosed with RA at 28yrs of age but luckily for me I then didn’t have a flare up for over 30yrs until recently when my left knee became very swollen and painful. I’m unable to take NSAIDS for the pain as I don’t tolerate them well. Other painkillers make me feel dizzy and nauseous.

Im just resting as I can elevating my knee and using ice packs. I have my first appointment with the Rheumatologist at the end of November. At present it’s just my left knee but I do feel transient pain in both hands too.

I have read a lot about treatments for RA and I’m concerned about the possibility that I will be offered Methotrexate or similar. These drugs are immunosuppressants and also can have nasty side effects.

Is there anyone who is currently taking Methotrexate for RA who can tell me how they’ve managed any side effects please?

Has it helped to ease swollen joints and the pain too? I am finding my mobility is greatly reduced due to the swelling and pain in my knee. I am usually active, walk miles with my dogs, cycle and swim but all these activities have become almost impossible now.

Also I have questions regarding the impact of RA on my heart health. I have high cholesterol levels but my GP is against statins and says I don’t need them.

Im hoping to find some answers at my initial consultation but if anyone can give any advice it would be gratefully received.

I have started doing the exercises I found on this site which are helpful.

Comments

  • ToneBlues
    ToneBlues Member Posts: 94
    Options

    Hello @Eviealice69

    Welcome to our online community and thank you very much asking for our help and support.

    I see that although diagnosed with rheumatoid arthritis (RA) for over 30 years ago, you are now experiencing a significant flare up that is causing knee (and hand pain) and inflammation. You have a rheumatology appointment later this month, but in the meantime are not able to take either anti-inflammatories or pain relief because you don't tolerate them well.

    You ask in particular about the use of methotrexate to treat RA and are concerned about its wider effects. Methotrexate (mtx) is very commonly used to control the symptoms of RA and most people with RA are offered mtx as at least an initial treatment because it can be very effective in reducing pain and inflammation. However there are many other forms of drug treatment for RA and if mtx doesn't work for you, you should be offered alternatives. I have RA and took mtx for some years, but more recently I have tried several other drugs until one was found that worked particularly well for me.

    The following is Versus Arthritis's main section on methotrexate -

    The unwanted effects of taking mtx sound (and can be unpleasant) but they are no means inevitable and for many they are better than dealing with a flare of RA. When you talk to the rheumatologist please raise your concerns with them about drug treatment (and also the use of statins) - they should be able counsel and reassure you.

    The following section is about knee pain -


    I am very glad that you have found our exercise advice helpful - when you experience the the pain and stiffness of arthritis it is tempting "rest" the joints and not do anything, but as I'm sure you know and have discovered it is important to keep moving not least to keep our heart and blood vessels healthy.

    Thank you very much for joining our online community - there is a wealth of lived experience and expertise of RA and its treatment among our members. I wish you well with your upcoming rheumatology appointment and more generally with finding ways to control and live with arthritis.

    Very best wishes

    @ToneBlues

  • stickywicket
    stickywicket Member Posts: 27,713
    Options

    I'm pleased you've got away with it all these years but I really don't know how.. Methotrexate is, indeed, an immunosuppressant. They are what those of us with RA need as the disease is caused by our overactive immune systems. They have to be suppressed to hold back the disease. The DMARDS (Disease Modifying Anti Rheumatic Drugs) hold back the disease. They are not painkillers but, with less disease, we have less pain.

    I've been taking methotrexate and hydroxychloroquine for over 20 years and they've been brilliant. I was first diagnosed back in 1961. They were'n't available then so my RA had free rein. By 1981 I needed new knees.

    I can't tell you much about side effects as I've never had any worth mentioning. Maybe some fatigue the day after I take it but only occasionally and it's nothing like the fatigue of RA. Most meds' leaflets list a scary array of potential side effects. The key word is potentil. Most people don't get them. And those who do are often taking multiple meds for several conditions.

    Yes, RA can affect the heart and other internal organs but, mostly, it doesn't. I can't help re statins. I do know that there is both good and bad cholesterol and, if you have a healthy diet, your high cholesterol could be mainly the good kind but you'd have to ask your GP about that.

    I do hope you'll take the DMARDS. We do need them.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Eviealice69
    Eviealice69 Member Posts: 13
    Options

    Thank you for your helpful reply. I think I’ve been very fortunate not to have suffered a flare up until now. Luckily I haven’t had to wait more than 4 weeks for a consultants appointment too!

    I am concerned about what will happen at my appointment. I have read quite a alot about the immunosuppressants used in controlling RA and I will take them if that’s the way forward for me.

  • Aud23
    Aud23 Member Posts: 4
    Options

    Hi 👋 just wanted to share with you that I have also been on methotrexate and hydroxychloroquine for several years now and have no side effects worth mentioning either, as for your high cholesterol I also have this too and have been on statins along with my other meds for several years now with no adverse affects, so maybe speak to your doctor again with regards to statins for this as you also need that under control good luck with your appointment 🤞

  • Eviealice69
    Eviealice69 Member Posts: 13
    Options

    Following my consultant appointment it appears that I have OA not RA! Although the consultant wasn’t 100% sure, she’s gone with my X-ray which showed mild to moderate OA.

    She told me I could have a steroid injection but this was very painful and risked infection so on balance advised me to wait and see if my knee settled on its own. That was 2 weeks ago and my knee if anything has got worse.

    The swelling and stiffness is worse. I think the recent cold weather hasn’t helped. I RICE as often as I can but it’s becoming debilitating now. I’m a nurse and on my feet a lot. I want to stay active.

    Have contacted my GP about a steroid injection. I want to try this now. Has anyone got any experience of steroid injections in the knee? Are they very painful? How quickly to they work and bring down the swelling?

    Do I need to rest afterwards and if so for how long? Will I need to take time off work?

    Any advice would be helpful. Thank you